Side effects of Temaril-P corticosteroid in dogs?
I rescued a purebred dog from the pound two years ago and she has terrible allergies. Her food allergies have been eliminated due to feeding only a grain-free, fish-based diet, but her environmental allergies are treated with an antihistamine (hydroxizine pamoate) and they tend to come and go. I also give her a bath with an antiseptic prescription shampoo (ketochlor) once a week to discourage any potential skin infections. She has a tendancy to scratch until she bleeds when she is feeling itchy, and those sores can get infected. In the past few weeks, her allergies have become just HORRIBLE. She has sores and scabs from scratching and a yeast problem where her legs meet her torso. Her skin there looks like it has splotches of smelly black dirt that just won't wash off. I always try to keep this area clean and dry to discourage the yeast. It isn't growing, but it isn't going away either. The vet gave me Temaril-P and an antibiotic (cephalexin, I believe), to be followed by a different antihistamine (generic zyrtec this time) for maintenance. I am committed to keeping her on the steroids this time, but she has been on Temaril-P before and she didn't react all that well to it. Should I expect to see another bout of urinary incontinence for the next couple weeks? Are there any other side effects I should expect or anything I can do to avoid them? Yes, I already read the list of side effects on all the drug websites, but they frequently don't list some of the things that experienced owners already know. I don't love the idea of her being on steroids, but I don't want her to suffer any more and this is supposedly the quickest way to knock it out. I'm supposed to start the Temaril-P tomorrow since i've been deworming her with metronidazole for giardia for the past 10 days (oh, the joys of the dog park). Thanks for your advice. I can't wait for my little girl to be healthy again.
Posted 2 years ago in Incontinence by Anonymous
talk to vet that knows dog
Ask your vet to run a complete thyroid panel on the dog. Many times food allergies can be attributed to Hypothyroidism which can be treated. The blood needs to be sent either to Michigan State or Dr. Jean Dodds. Your vet will have the address, however most local labs and most vets only test the T4 which isn't enought for a thorough diagnosis. Insist upon it.
I have had lots of experience with Temaril P, both as a vet assistant and personally with our yellow lab. First of all I'd like to discuss allergy in general. There is no cure, but only management. This often takes some time to figure out what will work for you and your dog. If you are now happy with the food, that's good. There are a couple of others to mention, as well. Science Diet makes z/d, which is totally hypo-allergenic. the protiens cannot be recognized by the dog, so if your dog does a food trial (nothing by mouth except that food and water) for about 12 weeks and still has issues, it is either not food or is food plus environmental allergy. Another good food is also Science Diet -- sensitive skin. If you remain on the same food, you may want to know that our vets believe beef to be a bad deal for allergy dogs. That ingredient is often hidden in the word "animal" on your food ingredient list. Bathing in special shampoos can be temporarily effective. Make certain not to use your fingernails, and don't rub vigorously, lest you disturb the layers of the skin, erode them, and make a perfect place for bacteria to invade. Using cool water helps with itchiness, and blow dry thoroughly with a cool dryer. Your dog has evidently has chronic allergies, which is so sad. Mine does, too. That blackened skin is a clue for the vet. Your dog may also be licking feet, dragging rear, and shaking the head from itchy ears. I hope your vet has tested to see whether there's a yeast component to the allergy. He can do that by making a simple slide, looking under the microscope to identify what is on the skin, yeast/bacteria/both. The yeast can get started, then bacterial infection invades. If it is yeast, there's another medication that can help -- Ketoconazole. Only a few reactions have been seen by my vet, and of course one was my dog. We tested her blood and took her off it quickly, though. (It's important to comply with any bloodwork needed by the vet to monitor effects of the medications.) Now to Temaril P. To me, it's a miracle drug. It has only a small amount of steroid, so it's different (and better) than Pred. Yes, the main side effect is frequent urination. It isn't really incontenence, though. It's because the drug increases thirst, they drink more, and urinate more as a result. It may help if your vet cuts the dose a little bit --- using the least effective dose. Once you finish this round of Temaril P, perhaps he'll allow you to remain on the medication every other day until your dog is under control --- or will let you call for refills as needed. If your dog isn't a senior pet, I would have her allergy tested. It's a blood test. Then the company will formulate allergy injections just for your dog. You'd give the injections at home. It could really work, but is not 100% effective in all dogs. Again, allergy treatment is by trial to see what will help. Fatty acid supplements (also found in the sensitive skin diet) are beneficial for allergic dogs. Fighting allergies with your dog is maddening. I have seen the skin that looks like raw hamburger. Oh, the vet can stop the itching totally with injections, but that's the last resort. Temaril P is the best thing out there that I'm aware of, and our clients swear by it. I have found that it works for the most pets over the antihistamines only. It has worked for me and helped my dog a lot. Overall, what worked for us was z/d food, comfort shampoo, comfort spray, flea prevention every 30 days, and temaril p when needed, plus cephalexin for 30 days when infected. Good luck, and hang in there. vet tech
Powered By Yahoo! Answers